Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 15, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Apr 20, 2000, 2:35 PM EDT for Hillsdale County, Michigan. It was in force for 35 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 20, 2000, 2:35 PM EDT (18:35 UTC)
- Expired
- Apr 20, 2000, 3:10 PM EDT
- In force
- 35 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hillsdale County, MI
The radar
The Northern Indiana radar (KIWX), 119 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 2:48 PM EDT | Hail 0.75 | Montgomery, MI | |
| Apr 20, 2:59 PM EDT | Hail 0.75 | Hudson, MI | |
| Apr 20, 3:08 PM EDT | Hail 0.75 | Manchester, MI | |
| Apr 20, 3:09 PM EDT | Hail 0.75 | Somerset, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 201837 SVRFWA MIC059-201910- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 235 PM EDT THU APR 20 2000 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HILLSDALE COUNTY IN MICHIGAN * UNTIL 310 PM EDT(210 PM EST) * AT 131 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MONTGOMERY...OR ABOUT 5 MILES NORTHEAST OF ANGOLA...MOVING NORTHEAST AT 80 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... MONTGOMERY CAMBRIA HILLSDALE NORTH ADAMS PITTSFORD THIS IS A DANGEROUS STORM. SEEK SHELTER IMMEDIATELY! DIME SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM! SEEK SHELTER IMMEDIATELY! REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE F*ORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4176 8499 4161 8485 4215 8371 4235 8389 JLA/TEH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:40 AM EDT, 10 hours 55 minutes earlier.
Area forecast discussion, Apr 20, 3:40 AM EDT, 10 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 240 AM EST THU APR 20 2000 A VARIETY OF WX TO DEAL WITH THIS PERIOD. FIRST CONCERN IS SVR WX POTENTIAL TODAY. KLOT RADAR SHOWING NEW AREA OF TSRA DEVELOPING OVER NE IL WITH ADDITIONAL LINE MOVING ACROSS NC IL ATTM. LATEST SFC ANALYSIS HAS AREA OF LOW PRESSURE OVER NW MO WITH WARM FRONT EXTENDING OUT THRU C IL. STORMS FIRING ALONG THIS BOUNDARY AND ON NOSE OF 45-50KT LLJ. AREA PROFILERS INDICATING GOOD LOW LEVEL SHEAR IN BOTH SPEED AND DIRECTION ENHANCING SVR POTENTIAL FOR THESE STORMS. W/NW CWA WILL BE UNDER THE GUN EARLY THIS MORNING FOR ONGOING CONVECTION IN IL. AS SFC LOW TRACKS INTO C IL THIS AFTERNOON FOCUS WILL THEN SHIFT TO STORMS ALONG COLD FRONT THAT ARE CURRENTLY LINED UP THRU MO AND N AR. INSTABILITY NOT BAD AS LIS GO SLIGHTLY NEGATIVE..K INDEX 30 AND TT AROUND 50. OVERALL PRECIP TRENDS HANDLED PRETTY WELL IN CURRENT ZONES. WILL STAY WITH CAT POPS TODAY AND LIKELY TONIGHT. MENTION OF MORNING SHRA FRI WILL JUST BE IN EAST GROUPS. BREEZY AND COOL WX HIGHLIGHTED FOR LATE TONIGHT AND FRI AS STRONG GRADIENT SETS UP ON BACKSIDE OF LOW. WARMER FWC PREFERRED FOR HIGHS..COOLER FAN FOR LOWLS TONIGHT. .IWX...NONE. JAL
In the hours before
Local storm report, Apr 20, 1:08 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1208 PM EST THU APR 20 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1156 AM 1 N (EKM)ELKHART MUNI ARP IN 1 INCH HAIL
04/20/00 ELKHART REPORTED BY HAM RADIO
OPERATOR.
1156 AM MISHAWAKA IN 1 INCH HAIL
04/20/00 ST.JOSEPH REPORTED BY STORM
SPOTTER.
NLocal storm report, Apr 20, 1:54 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1254 PM EST THU APR 20 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1243 PM WINONA LAKE IN .88 INCH HAIL
04/20/00 KOSCIUSKO REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NLocal storm report, Apr 20, 2:08 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
108 PM EST THU APR 20 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM 6 S NORTH WEBSTER IN .88 INCH HAIL
04/20/00 KOSCIUSKO
1253 PM 5 W SILVER LAKE IN .88 INCH HAIL
04/20/00 KOSCIUSKO REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1253 PM WOLFLAKE IN 1.75 INCH HAIL
04/20/00 NOBLE
NLocal storm report, Apr 20, 2:10 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
110 PM EST THU APR 20 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM SILVER LAKE IN .88 INCH HAIL
04/20/00 KOSCIUSKO REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NLocal storm report, Apr 20, 2:31 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
131 PM EST THU APR 20 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1216 PM 2 W SOUTH MILFORD IN .75 INCH HAIL
04/20/00 LAGRANGE REPORTED BY EMERGENCY
MANAGEMENT.
1216 PM WOLCOTTVILLE IN .75 INCH HAIL
04/20/00 NOBLE REPORTED BY EMERGENCY
MANAGEMENT.
1226 PM KENDALLVILLE IN .75 INCH HAIL
04/20/00 NOBLE REPORTED BY HAM RADIO
OPERATOR.
NSpecial weather statement, Apr 20, 2:35 PM EDT, 0 minutes before
INZ003>005-012>014-020-201930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 135 PM EST THU APR 20 2000 THE TORNADO WATCH FOR THE FOLLOWING INDIANA COUNTIES HAS BEEN CANCELLED... LAPORTE...ST JOSEPH...ELKHART...STARKE...MARSHALL...PULASKI AND WHITE. ADDITIONAL SHOWERS AND THUNDERSTORMS CAN STILL BE ANTICIPATED THIS AFTERNOON...BUT THE TORNADO THREAT APPEARS TO HAVE DIMINISHED.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 12:48 PM EDT | Severe Thunderstorm Warning | IWX | Cass | 42 min |
| Apr 20, 1:05 PM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.